About 92% of U.S. cases of a dangerous intestinal infection are related somehow to health care, a government study finds. About 3 out of 4 people began to show symptoms outside of hospitals. But most had recently been in a nursing home, hospital or doctor's office. The study focused on Clostridium difficile (C.diff). The infection often occurs in people who recently took antibiotics for another reason. These drugs also kill "good" bacteria, allowing C. diff to grow and release toxins. Researchers from the Centers for Disease Control and Prevention (CDC) did the study. They used laboratory data on stool tests in 8 regions. Only 1 out of 4 patients was in a hospital when symptoms began. Another 1 out of 4 had been in a nursing home. But about 2 out of 3 nursing home cases had been in the hospital recently. Some hospital cases also had been in nursing homes recently. The study also reported results of 3 hospital programs to reduce the spread of C. diff. On average, C. diff rates fell 20% in the hospitals involved. The journal Morbidity and Mortality Weekly Report published the study online. HealthDay News wrote about it March 6.
What Is the Doctor's Reaction?
Clostridium difficile (C. diff) bacteria, and the spores they produce, are found widely in the environment. The spores can hang around on your hands and all kinds of surfaces.
The spores are not active until they get inside your intestine. If you swallow the spores, they might come to life. In healthy people, this is rarely a problem.
But in some cases, C. diff can cause trouble. Here's how it happens.
When you take an antibiotic, it doesn't kill just the bacteria that are causing an infection, such as pneumonia. It also can wipe out the good bacteria that always live in the large intestine. These good bacteria crowd out any C. diff bacteria that may exist there. They don't allow C. diff to become active. When antibiotics wipe out the good bacteria, C. diff can take over and make lots of toxins.
C. diff might not get active enough or produce enough toxins to cause any symptoms. In large amounts, C. diff toxins can injure the lining of the lower intestine (colon). When symptoms do occur, they can range from mild to severe. Sometimes they can be life-threatening.
Fortunately, most of the time, taking an antibiotic for a short time does not lead to this cascade of events. Younger, healthy people rarely develop even mild symptoms. But some people are more likely to develop an active problem from C. diff. Risk increases for those who have had:
C. diff infections and related deaths have risen dramatically, for two main reasons:
What Changes Can I Make Now?
The C. diff spores are easily transmitted from person to person. Spores are harder to eliminate than live bacteria and viruses. Liquid alcohol-based hand cleansers are less effective against spores than against these other germs.
Your personal risk of getting C. diff diarrhea is low, even if you have taken antibiotics. But here are some ways that you can help combat this rising health problem:
Many people who take antibiotics have mild diarrhea. This is rarely caused by C. diff. However, if you have belly pain, fever or very frequent loose stools, contact your doctor right away.
What Can I Expect Looking to the Future?
Slowing the rise of C. diff will continue to be a major challenge. This is a hardy bug.
Hospitals take C. diff infection very seriously. Anyone suspected of carrying C. diff is put in isolation. Hospital staff must wash their hands before going in to see such a patient. Gloves and gowns are worn only once and removed on exiting from the room. Then hand washing is repeated. This definitely helps slow the rise of C. diff.
The other big factor is excess use of antibiotics. This is harder to address. Antibiotics can be life-saving. And often doctors must prescribe multiple antibiotics when infection is suspected. Sometimes this is necessary even if it turns out that fever and other symptoms were not caused by bacteria.
© 2014 Aetna Inc.